Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extreme Leg Pain for me too
Feb 22, 2008

I'm HIV positive and have been on Nevirapine, Epivir and Tenofovir for the past 3 years. For the past 3 months, I have had extreme, crippling leg pain. I have seen a neurologist who says the pain I describe is not typical for HIV related neuropathy. Like so many people on Body.com, my doctors seem dismissive of my leg pain, but it has become so extreme that it is compromising the quality of my life. The pain is a powerful, crushing ache that gets worse and worse. At first, I only had it at night, but now the pain has crept into the daytime too. I find myself massaging my legs and constantly wincing at work. I have a hard time sleeping at night because the leg pain is so extreme. I read the body.com all the time and more and more I see HIV positive people on anti-retroviral treatment complaining of extreme leg pain. Recently, I suspected it might be the Epivir, so last week, my HIV specialist switched me to Truvada with the Nevirapine, but after a week, the leg pain is just as awful. I have been to the HIV specialist for the leg pain, to a neurologist who specializes in HIV. I have had an MRI and have another one scheduled, and I would think this pain was something other than HIV if I didn't see so many other anecdotal stories about leg pain here. Is it possible that there is some issue with leg pain and HIV that doctors have yet to codify? I'm at my wits end. I have never experienced pain before. I am asymptiomatic, healthy and have Tcells in the 500-600 range. My health was great until the last few months, but now, I'm feeling so helpless due to the pain. Any ideas?

Response from Dr. Henry

If you were having peripheral neuropathy from lamivudine (Epivir), switching to another dual NRTI combination with FTC may not result in any benefit. If your HIV drugs are involved then a switch off the NRTI class altogether might be worth a trial (such as dual boosted PI regimen or boosted PI + raltegravir). Have you had nerve conduction or EMG tests to better define the nature and locality of any nerve damage? For some patients , L acetyl carnitine sometimes seems to help. Most patients I see with neuropathy get some level of effective pain relieve with aggressive use of analgesics/narcotics. That being said, I have a handful of patients whose peripheral neuropathy has not been well explained or managed though some degree of pain relief is obtained with a range of interventions. I often get a pain clinic consult for help in the pain relief department. KH



Previous
lypomaorfattytissue
Next
aqumid injection combine with restalyn

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement